FROM OUR EXPERTS
Alternative Names Swelling of the ankles - feet - legs; Ankle swelling; Foot swelling; Leg swelling; Edema - peripheral; Peripheral edema Prevention Avoid sitting or standing without moving for prolonged periods of time. When flying, stretch your legs often and get up to walk when possible. When driving, stop to stretch and walk every hour or so. Avoid wearing restrictive clothing or garters around your thighs. Exercise regularly. Lose weight if you need to. References Goldman L. Approach to the patient with possible cardiovascular disease. In: Goldman L, Ausiello D, eds. Cecil Medicine . 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 48.
Swelling, also called edema, happens when fluid builds up in body tissues.
Swelling is a common side effect of many breast cancer treatments:
Arimidex (chemical name: anastrozole)
Aromasin (chemical name: exemestane)
Femara (chemical name: letrozole)
Evista (chemical name: raloxifene)
Fareston (chemical name: toremifene)
Faslodex (chemical name: fulvestrant)
Other medicines you may be taking during treatment, including pain medications, bisphosphonates (bone-strengthening medications), and steroids also can cause swelling.
If the swelling is severe, accompanied by pain, or if your arm starts to swell after surgery (which could be a sign of arm lymphedema ), talk to your doctor right away. This type of swelling could be a sign of infection or other serious condition and needs to be treated as soon as possible.
If your swelling is mild, try these tips to ease it:
Elevate the swollen area . If poss...
Imagine living in pain for years only to find out that one of your medications is the reason that you are in pain. Medications are supposed to help not hurt, right? Unfortunately, some commonly used drugs can cause pain, even the ones available without a prescription. Some cause headaches, others cause foot pain. Where ever there is pain, a medication could be the root cause of it.
Two of the top five medications that cause pain are available over-the-counter, without a prescription, without physician guidance. You might be unaware that your pain could be related to these medications that are under your control.
Caffeine-containing medications (including Excedrin, Midol, Anacin): If you are experiencing headaches and you are also using a caffeine-containing medication more than two or three times per week, your headaches might be caused by these over-the-counter (OTC) medications. These drugs can cause “ rebound headaches ” because the brain screams for more when the...
You should know
Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.